Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Nashville, TN

September 1, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 1, 2020, 4:22 PM CDT for 5 counties in Tennessee. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2020, 4:22 PM CDT (21:22 UTC)
Expired
Sep 1, 2020, 5:00 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Dickson County, TN, Hickman County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:24 PM CDTTSTM WND DMG4 N Fly, TNREPORT OF TREES DOWN ON NORTH LUCK CREEK RD IN THE PRIMM SPRINGS AREA.
Sep 1, 4:24 PM CDTTSTM WND DMG9 S Fairview, TNREPORT OF TREES AND POWER LINES DOWN ON NORTH LICK CREEK RD IN THE PRIMM SPRINGS AREA.
Sep 1, 4:28 PM CDTTORNADO8 S Fairview, TNA BRIEF EF-0 TORNADO TOUCHED DOWN IN FAR SOUTHWESTERN WILLIAMSON COUNTY CAUSING MOSTLY TREE DAMAGE ON GREEN CHAPEL ROAD. THE TORNADO CONTINUED EAST AND CAUSED MINOR TREE DAMAGE ON NORTH LICK CREEK ROAD. DRONE FOOTAGE FROM NASHSEVEREWX SHOWED THE TORNADO CONTIN
Sep 1, 4:55 PM CDTTSTM WND DMG5 W Franklin, TNTSPOTTER REPORT OF A TREE DOWN IN BLOSSOM PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS54 KOHX 012122
SVROHX
TNC037-043-081-119-187-012200-
/O.NEW.KOHX.SV.W.0166.200901T2122Z-200901T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
422 PM CDT Tue Sep 1 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Southeastern Dickson County in Middle Tennessee...
  North central Maury County in Middle Tennessee...
  Williamson County in Middle Tennessee...
  Northeastern Hickman County in Middle Tennessee...

* Until 500 PM CDT.

* At 421 PM CDT, a severe thunderstorm was located near Fairview, or
  15 miles southeast of Dickson, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Brentwood, Nolensville, Forest Hills, Oak Hill, Belle
  Meade, Thompson's Station, Pegram, Bellevue, Fairview, Bells Bend,
  Natchez Trace At Highway 96 and Leipers Fork.

This includes the following highways...
 Interstate 40 between mile markers 178 and 184, and between mile
markers 192 and 205.
 Interstate 65 between mile markers 61 and 77.
 Interstate 840 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 8662 3578 8721 3597 8733 3606 8718
      3605 8718 3605 8705 3604 8704 3609 8704
      3613 8700 3618 8699 3624 8689
TIME...MOT...LOC 2121Z 243DEG 49KT 3590 8718 

HAIL...<.75IN
WIND...60MPH
 
$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:42 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 1, 2:42 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
242 PM CDT Tue Sep 1 2020

.DISCUSSION...

Current radar trends indicate showers and thunderstorms will move
into the west and southwest portions of the mid-state this
afternoon and evening. Most of the activity is expected to
remain sub-severe with wind gusts to 40mph and heavy rain, but an
isolated severe storm may be possible especially west of the
plateau.

During the overnight hours, short-term models indicate a band of
heavy rain setting up for areas north of I-40. An axis of higher
precipitable water ranging from 2.0 to 2.5 inches, theta-e
advection, southwesterly 850mb winds of 30-35kts, and moisture
transport all peak between 06Z and 14Z. The best time for the
highest rainfall rates look to be between 08Z to 12Z. HRRR
depicts 1 hour rainfall amounts of an inch in some places, and
it's likely rainfall totals of 2 inches or more may be possible
for some localized areas by daybreak. The favored areas are north
of I-40 and west of I-65 between 06Z and 12Z, with areas east of
I-65 being impacted more towards daybreak and into the morning
hours.

GFS shows a repeat for Wednesday night with similar parameters as
above, and even similar time frames. It shows this boundary a
little further south, more along the I-40 corridor. So we'll see
how tonight pans out to get a better handle on the chances for
heavy rain and flash flooding tomorrow night. Having been in a wet
pattern the last several days, soil moisture is high and intense
rainfall will quickly runoff and overwhelm the smaller basins.

This boundary pushes through Friday, followed by cooler and drier
conditions for Saturday and Sunday. Expect highs in the low to mid
80s with overnight lows in the low 60s. Might even see some upper
50s Sunday morning. Enjoy the weekend because low shower and
thunderstorm chances return on Monday and increase for Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR/VFR CIGs continue this afternoon. A line of TSRA with gusty
winds will approach CKV in the next hour or so, reducing VIS/CIGs.
More TSRA are expected to develop and push toward BNA/MQY and
perhaps CSV this aft/eve. Activity may wane after 01z-02z, with
some CIG improvement at BNA/MQY/CSV. After 06z-09z Wed, more
SHRA/TSRA looks to develop and impact CKV/BNA/MQY. SW winds may
pick up toward the end of the TAF to around 10-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  73  87  71 /  40  60  40  60  30
Clarksville    73  84  72  84  68 /  70  60  70  60  30
Crossville     70  85  69  83  67 /  10  40  30  60  30
Columbia       73  88  72  88  70 /  30  40  30  50  20
Lawrenceburg   73  88  71  88  69 /   0  30  30  50  20
Waverly        73  85  72  85  69 /  70  70  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......05
AVIATION........Schaper
Hazardous weather outlook, Sep 1, 5:06 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Tue Sep 1 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-021015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected again today, mainly
during the afternoon. A few of these storms may become strong to
severe, with wind gusts of 40 mph or greater and brief, localized
flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

08

In the hours before

Special weather statement, Sep 1, 1:50 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
150 PM CDT Tue Sep 1 2020

TNZ005-011930-
Stewart TN-
150 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 230 PM
CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dover and Land Between The Lakes.

LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
      3660 8804 3665 8806 3666 8785 3663 8785
      3664 8779 3637 8773 3636 8798 3637 8800
      3639 8801 3645 8806
TIME...MOT...LOC 1849Z 253DEG 27KT 3650 8803

21
Special weather statement, Sep 1, 2:36 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
236 PM CDT Tue Sep 1 2020

TNZ024-012015-
Humphreys TN-
236 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMPHREYS COUNTY UNTIL
315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or near Camden, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waverly, Camden, New Johnsonville and Hurricane Mills.

This includes Interstate 40 between mile markers 136 and 147.

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3610 8794 3620 8773 3585 8773 3585 8795
      3587 8794 3594 8793 3594 8800 3596 8802
TIME...MOT...LOC 1935Z 253DEG 22KT 3597 8802

21
Special weather statement, Sep 1, 3:31 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Tue Sep 1 2020

TNZ024-025-057-012100-
Hickman TN-Dickson TN-Humphreys TN-
331 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...
SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hurricane Mills, or 12 miles northwest of Centerville,
moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm. Frequent
lightning can also be expected.

Locations impacted include...
Dickson, Centerville, Burns, Charlotte, Bon Aqua, Pinewood, Primm
Springs, Lyles, Nunnelly and Bucksnort.

This includes Interstate 40 between mile markers 147 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8777 3617 8734 3580 8723 3581 8772
      3584 8772 3584 8773
TIME...MOT...LOC 2030Z 254DEG 49KT 3592 8763

21
Special weather statement, Sep 1, 3:36 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT Tue Sep 1 2020

TNZ094-095-012115-
Lawrence TN-Giles TN-
336 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND CENTRAL
GILES COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Minor Hill, Ethridge, Goodspring,
Leoma, Westpoint and Frankewing.

This includes Interstate 65 between mile markers 11 and 19.

LAT...LON 3513 8757 3527 8748 3538 8725 3525 8683
      3517 8683 3502 8718
TIME...MOT...LOC 2036Z 247DEG 35KT 3517 8733

21
Special weather statement, Sep 1, 3:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
359 PM CDT Tue Sep 1 2020

TNZ025-026-057-059-012145-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
359 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKSON...
NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Centerville, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dickson, Centerville, White Bluff, Kingston Springs, Burns, Fairview,
Bon Aqua, Lyles and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 165 and 186.
 Interstate 840 between mile markers 1 and 17.

LAT...LON 3595 8752 3622 8721 3585 8699 3583 8716
      3585 8721 3583 8722 3580 8745
TIME...MOT...LOC 2059Z 243DEG 32KT 3590 8743

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:50 PM CDTSpecial Weather StatementOHXStewart40 min
Sep 1, 2:36 PM CDTSpecial Weather StatementOHXHumphreys39 min
Sep 1, 2:49 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys41 min
Sep 1, 3:31 PM CDTSpecial Weather StatementOHXDickson29 min
Sep 1, 3:36 PM CDTSpecial Weather StatementOHXGiles, Lawrence39 min
Sep 1, 3:52 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry3 hr
Sep 1, 3:52 PM CDTAreal Flood AdvisoryOHXLawrence113 min
Sep 1, 3:59 PM CDTSpecial Weather StatementOHXDickson46 min
Sep 1, 4:28 PM CDTTornado WarningOHXWilliamson32 min
Sep 1, 4:51 PM CDTSpecial Weather StatementOHXRutherford39 min
Sep 1, 4:57 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson33 min
Sep 1, 5:01 PM CDTSpecial Weather StatementOHXRutherford44 min
Sep 1, 5:16 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson3 hr
Sep 1, 5:21 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson39 min
Sep 1, 5:27 PM CDTFlash Flood WarningOHXMaury, Williamson4 hr
Sep 1, 5:39 PM CDTSpecial Weather StatementOHXWilson36 min
Sep 1, 5:53 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson4 hr
Sep 1, 5:59 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson46 min
Sep 1, 6:14 PM CDTAreal Flood AdvisoryOHXWilson2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.